Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

August 29, 2021Escambia County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 29, 2021, 9:26 AM CDT for Escambia County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 9:26 AM CDT (14:26 UTC)
Expired
Aug 29, 2021, 10:15 AM CDT
In force
49 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County Escambia County, AL

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS84 KMOB 291426
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
926 AM CDT Sun Aug 29 2021
 
ALZ059-FLZ201-291515-
Escambia AL-Escambia Inland FL-
926 AM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of western Escambia and
northwestern Escambia Counties through 1015 AM CDT...

At 926 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Bratt, or 15 miles south of Atmore, moving
northwest at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Atmore, McCullough, Bratt, I65 And CR 1, I65 And AL 113, I65 And AL
21 and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 700 PM CDT for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3074 8753 3078 8754 3084 8762 3087 8764
      3096 8759 3100 8760 3100 8762 3120 8762
      3121 8730 3078 8737 3072 8748 3072 8750
TIME...MOT...LOC 1426Z 146DEG 45KT 3080 8751 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 7:55 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 29, 7:55 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
755 AM CDT Sun Aug 29 2021

.UPDATE...Hurricane Ida is a dangerous category four hurricane and
will make landfall along the southeast LA coast in a few hours. As
Ida gains latitude, local impacts will increase. Outer spiral rain
bands rotating in off the Gulf will increase in magnitude and
coverage through the course of the day. Higher momentum air will
mix down in these bands likely to produce tropical storm force
wind gusts in the tropical storm warning area. Excessive rains
will increase the threat of flooding including river flooding.
Isolated tornadoes are a threat and forecasters are seeing
evidence of this in radar velocity couplets. Storm surge threat
will also increase. For all of the latest, specific information on
the multitude of impacts, please refer to the WFO Mobile Webpage
at weather.gov/mob

/10

&&

.PREV DISCUSSION... /issued 600 AM CDT Sun Aug 29 2021/

NEAR TERM UPDATE /Now Through Monday/...Today is a great period
of transition\ as Ida is forecast to make landfall in SE Louisiana
later today as a major hurricane. Rain chances are currently
increasing from the south and east as some outer rainbands have
already arrived and the precipitation shield from Ida overspreads
the southwest half of our region.

During this period, our region quickly goes from being to the north
of Ida to being located within the northeast quadrant of the storm
this afternoon and this will further increase the low level vertical
wind shear locally, thus promoting the development of potentially
deep mesocyclones with tornadoes today. Modified hodographs using
observed storm motion vectors and sfc winds locally already show
0-500 m SrHel to be approaching 250 m-2 s-2. Mixed layer CAPEs are
hovering around 500 J kg-1. Our area will increasingly become
classically situated in the favorable quadrant relative to the
storm as it moves along, and at a favorable distance for
impressive deep outer rainband mesocyclones to form. We are
already seeing some mesocyclones with intense rotations, and that
was a few hours ago so that will only increase.

Also, we will have to really pay attention to where Ida's outer
rainbands set up with regard to flooding, as training individual
cells along these bands will cause the rainfall rates and amounts to
ramp up in a big way to flash flood levels. We are still forecasting
5 to 10" east of the storm's center, with locally up to 15" plus. We
have though for quite some time that a dominant rainband will set up
with training cells. Of course the higher rainfall amounts will be
across coastal Alabama, southeast MS and western portions of inland
SW Alabama. WE ARE ENCOURAGING EVERYONE TO HAVE A WAY TO GET TORNADO
AND FLASH FLOOD WARNINGS IF YOUR POWER GOES OUT!  /23 JMM

AVIATION...
12Z issuance...As Ida's very first rainband approaches coastal areas
just after midnight, scattered showers and thunderstorms with
gusty squalls will be the main message over the south of I-10 and
gradually developing northward through Noon. MVFR to occasionally
IFR conditions through the remainder of the period, especially
west of the I-65 corridor and south of Highway 84. As today
progresses, again, shower and thunderstorm coverage will become
near continuous regionwide. Expect on average, after brief LIFR in
squalls as Ida's outer rainband coverage increases after 29.15
UTC. Low level wind shear also increases throughout the day. MVFR
will likely become re-established this afternoon and evening,
except in the vicinity of stationary rainbands where IFR to LIFR
conditions may persist for several hours at a time. /23 JMM

PREV DISCUSSION... /issued 458 AM CDT Sun Aug 29 2021/

NEAR TERM UPDATE /Now Through Monday/...This is a period of
transition\ as Ida is forecast to make landfall in SE Louisiana
later today as a major hurricane. Rain chances are currently
increasing from the south and east as some outer rainbands have
already arrived and the precipitation shield from Ida overspreads
the southwest half of our region. Water levels continue to rise
locally and are already running anywhere from 1.5 to 2 feet above
astronomical predictions. Bayou La Batre at this hour is already
at 2.53' MHHW and rising as swell packets continue to arrive, and
this is BEFORE, the full surge envelope of water arrives.

During this period, our region quickly goes from being to the north
of Ida to being located within the northeast quadrant of the storm
this afternoon and this will further increase the low level vertical
wind shear locally, thus promoting the development of potentially
deep mesocyclones with tornadoes today. Modified hodographs using
observed storm motion vectors and sfc winds locally already show
0-500 m SrHel to be approaching 250 m-2 s-2. Mixed layer CAPEs are
hovering around 500 J kg-1. Our area will increasingly become
classically situated in the favorable quadrant relative to the
storm as it moves along, and at a favorable distance for
impressive deep outer rainband mesocyclones to form. We are
already seeing some mesocyclones with intense rotations, and that
was a few hours ago so that will only increase.

Also, we will have to really pay attention to where Ida's outer
rainbands set up with regard to flooding, as training individual
cells along these bands will cause the rainfall rates and amounts to
ramp up in a big way to flash flood levels. We are still forecasting
5 to 10" east of the storm's center, with locally up to 15" plus. We
have though for quite some time that a dominant rainband will set up
with training cells. Of course the higher rainfall amounts will be
across coastal Alabama, southeast MS and western portions of inland
SW Alabama. WE ARE ENCOURAGING EVERYONE TO HAVE A WAY TO GET TORNADO
AND FLASH FLOOD WARNINGS IF YOUR POWER GOES OUT!  /23 JMM

SHORT TERM /Monday Through Tuesday night/...On Monday Hurricane
Ida will be weakening as it moves north across western Mississippi.
A large rainband will likely be set up across our forecast area,
with convection moving north along the band over our area, and
this will likely continue into Monday night. Even into Tuesday
this band will continue across parts of the forecast area, but
progressing into the eastern portions of the area and the
associated heavy rainfall threat will be a little less. With
this setup, a pattern of widespread heavy rainfall will continue
through at least Monday night, and a Flash Flood Watch will
continue in effect for most of the forecast area (except for our
far eastern tier of counties). An additional 3 to 5 inches of
rainfall, which will come on top of the rain that fell during the
near term period is possible over the Flash Flood Watch area. Heavy
rainfall may continue beyond this period, and local extensions of
the Watch in space and time may be necessary.

A tornado threat will will continue over the area on Monday as
Ida, which will be west of our area, lifts northward. Strong low
to mid-level winds will persist throughout the eastern periphery
of Ida. Given the anticipated storm track, at least a low-
probability tornado threat will extend from southeast LA across MS
and AL into the TN Valley. The main question regarding the
tornado threat is whether or not there will be enough buoyancy to
maintain relatively deeper updrafts for a long enough duration to
result in tornadogenesis. Highest likelihood for enough buoyancy
is current expected to be where dewpoints reach the mid 70s, which
is forecast to occur from far southeast LA and coastal AL/MS
northward into southeast MS and southwest AL.

A coastal flood threat will continue over the next several days as
well due to the continued moderately strong onshore flow. We
still expect a long duration coastal flood event lasting at least
two more high tide cycles in the short term period (Monday morning
and Tuesday morning). Peak water levels will occur during the near
term period (Sunday) into Monday morning. There have already been
a number of reports of flooded roads and other coastal flooding
this morning, and similar conditions (but mostly to a lesser
extent) Monday into Tuesday.

In summary, a multitude of hazards and a very wet and storm
pattern will continue to impact the area through Tuesday as Ida
lifts north to our west. /12

EXTENDED TERM /Wednesday Through Saturday/...The remnants of Ida
will have moved to the mid Atlantic seaboard by Wednesday, with
trailing moisture back into our area. High PoPs will continue into
Wednesday, gradually diminishing late in the extended period as
high pressure pushes much of the moisture down to the south of our
area (and into the Gulf). Highs through the period will generally
be in the upper 80s and low 90s. Lows in the low to mid 70s. /12

MARINE...No changes to the marine forecast this package. Tropical
storm conditions develop throughout the day and will be slow to
subside this evening through sunrise Monday.  /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late Monday night for ALZ051>056-059-
     261>266.

     Tropical Storm Warning for ALZ052-261>266.

     Wind Advisory until 10 PM CDT Monday for ALZ051-053-055-056-059.

     Storm Surge Warning for ALZ263>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until 7 AM CDT Tuesday for ALZ265-266.

FL...Flash Flood Watch through late Monday night for FLZ201>206.

     Wind Advisory until 10 PM CDT Monday for FLZ201>206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Coastal Flood Advisory until 7 PM CDT Monday for FLZ202-204-206.

     High Surf Warning until 7 AM CDT Tuesday for FLZ202-204-206.

MS...Flash Flood Watch through late Monday night for MSZ067-075-076-
     078-079.

     Tropical Storm Warning for MSZ067-075-076-078-079.

GM...Tropical Storm Warning for GMZ630>633-650-655-670-675.

     Small Craft Advisory until 3 PM CDT Tuesday for GMZ634>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 29, 9:26 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
926 AM CDT Sun Aug 29 2021

ALZ059-FLZ201-291515-
Escambia AL-Escambia Inland FL-
926 AM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of western Escambia and
northwestern Escambia Counties through 1015 AM CDT...

At 926 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Bratt, or 15 miles south of Atmore, moving
northwest at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atmore, McCullough, Bratt, I65 And CR 1, I65 And AL 113, I65 And AL
21 and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3074 8753 3078 8754 3084 8762 3087 8764
      3096 8759 3100 8760 3100 8762 3120 8762
      3121 8730 3078 8737 3072 8748 3072 8750
TIME...MOT...LOC 1426Z 146DEG 45KT 3080 8751

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:20 PM CDTSpecial Marine WarningMOB55 min
Aug 28, 9:51 PM CDTSevere Thunderstorm WarningMOBBaldwin39 min
Aug 28, 10:31 PM CDTSpecial Weather StatementMOBBaldwin, Mobile44 min
Aug 29, 1:30 AM CDTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more57 hr
Aug 29, 1:36 AM CDTSpecial Marine WarningMOB39 min
Aug 29, 4:14 AM CDTSpecial Marine WarningMOB13 min
Aug 29, 6:33 AM CDTSpecial Marine WarningMOB27 min
Aug 29, 6:40 AM CDTSpecial Marine WarningMOB50 min
Aug 29, 6:59 AM CDTSpecial Marine WarningMOB46 min
Aug 29, 7:25 AM CDTSpecial Marine WarningMOB50 min
Aug 29, 7:30 AM CDTTornado WarningMOBMobile30 min
Aug 29, 7:56 AM CDTTornado WarningMOBMobile25 min
Aug 29, 8:27 AM CDTSpecial Marine WarningMOB63 min
Aug 29, 8:41 AM CDTTornado WarningMOBBaldwin36 min
Aug 29, 9:16 AM CDTSpecial Marine WarningMOB119 min
Aug 29, 9:18 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 29, 9:22 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 29, 9:25 AM CDTSpecial Marine WarningMOB2 hr
Aug 29, 10:03 AM CDTSpecial Weather StatementMOBEscambia87 min
Aug 29, 10:04 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington9 days
Aug 29, 10:11 AM CDTRiver Flood WarningMOBClarke, Washington21 days
Aug 29, 10:12 AM CDTRiver Flood WarningMOBMobile3 days
Aug 29, 10:14 AM CDTRiver Flood WarningMOBBaldwin5 days
Aug 29, 10:35 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 29, 11:07 AM CDTSpecial Marine WarningMOB113 min
Aug 29, 11:11 AM CDTFlash Flood WarningMOBBaldwin6 hr
Aug 29, 11:25 AM CDTSpecial Marine WarningMOB2 hr
Aug 29, 11:59 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Aug 29, 12:30 PM CDTTornado WarningMOBBaldwin27 min
Aug 29, 12:50 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 29, 1:09 PM CDTSpecial Marine WarningMOB2 hr
Aug 29, 1:21 PM CDTSpecial Marine WarningMOB114 min
Aug 29, 1:36 PM CDTFlash Flood WarningMOBMobile4 hr
Aug 29, 1:43 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 29, 3:09 PM CDTSpecial Marine WarningMOB96 min
Aug 29, 3:35 PM CDTSpecial Marine WarningMOB40 min
Aug 29, 3:36 PM CDTSpecial Marine WarningMOB24 min
Aug 29, 3:45 PM CDTTornado WarningMOBBaldwin45 min
Aug 29, 4:15 PM CDTFlash Flood WarningMOBBaldwin6 hr
Aug 29, 12:53 AM CDTSpecial Weather StatementMOBSanta Rosa52 min
Aug 29, 1:27 AM CDTSpecial Weather StatementMOBEscambia48 min
Aug 29, 10:06 AM CDTFlash Flood WarningMOBEscambia6 hr
Aug 29, 1:46 PM CDTSpecial Weather StatementMOBEscambia, Okaloosa, Santa Rosa89 min
Aug 29, 4:28 PM CDTFlash Flood WarningMOBEscambia6 hr
Aug 29, 5:25 PM CDTFlash Flood WarningMOBEscambia, Santa Rosa6 hr
Aug 29, 10:07 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry21 days
Aug 29, 10:09 AM CDTRiver Flood WarningMOBGeorge, Greene, Jackson21 days
Aug 29, 10:10 AM CDTRiver Flood WarningMOBPerry49 hr
Aug 29, 10:15 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne9 days

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.